Follow
Share

My 91 year old Dad (who suffers from vascular dementia) has been living in AL for about a year and a half. I live and work in another state (500 miles away), but I’m able to visit him for a week each month, during which time we go back to his house and take little trips to his favorite spots, ball games, fishing, or to visit relatives out of town.


He had been having audio hallucinations (hearing voices) that would keep him awake and cause him to attempt to go outside, both at the AF and when I’m staying with him at the house. A few months ago, I took him to his physician (who checked for a UTI, which was negative), then prescribed a low dosage of Seroquel. This had almost no effect. We went back to his behavioral neurologist who increased the dosage to 50mg. The AL staff told me that it helped him a lot with the hallucinations, but he now sleeps more. I noticed the same thing when I've stayed with him on my last few visits. I think he would sleep all day if I didn’t wake him to take medicine, eat, or do activities/appointments. Once he’s up, he is alert, oriented, and able to do whatever we to do. He doesn’t seem groggy or drugged, and the hallucinations are much less frequent. Dad doesn't complain and says he's OK with sleeping.


Does anyone else have this experience with Seroquel? The doctor said it would probably make him drowsy, but this is more sleeping that I expected. I’m thinking it’s a good trade-off, because the “voices” were really bothering him and keeping him awake.


Or, it could be because he’s 91 year old heart patient and he’s just tired?

This question has been closed for answers. Ask a New Question.
My husband is also on Seroquel to help with delusions and hallucinations. He does sleep a lot, but I'm willing to go with that as he was threatening the caregivers and anyone who came into his room, even the Dr when he visited. He is 88 years old, and needs total care. He is able to feed himself so they take him to ding room 3 times a day and to activities in the Commons area that he does enjoy. I'm satisfied, at least I can visit with him and not be accused of all kinds of things that are not true.
Helpful Answer (4)
Report

I just went through a nightmare of two weeks with 83 year-old husband with frontal temporal lobe/vascular dementia. He was becoming violent both night and day, but mostly at night, resulting in my needing to call 911 on three occasions in two weeks. The hospital would send him home because all of his tests came back normal and vitals were good. The last time I called his PC doc first and he said this time to make it very clear that I would refuse to take him home until he had a full psych eval and meds were checked. He spent five days as an "outpatient under observation" and had the eval as well as swallow therapy and eval and they added depekote to the meds. He was already on seroquel, and they upped that doseage. At home now, he sleeps so much, has so little ability to do the things he was doing before being hospitalized. His care at home is now multiplied to the point where my exhaustion and ability to care for him is much less than before. They suggested placement in a board and care facility, but our finances are in ruin now, and that is just not possible. He needs better care than I can give him and I am feeling completely lost. We do not qualify for any programs. I was advised to declare bankruptcy, which I am going to do, but emotionally I am overwhelmed and feeling paralyzed. It is 9:00 am and he has been sleeping since 11 pm, is still combative just before he falls asleep, is completely unreasonable throughout the long days. But at least he has stayed in bed during the rest of the night. I feel so badly for him and I wish I could do more, be less agitated myself, feel real affection towards him. I hug, I rub his arms and back to try and soothe him, telling him that I love him, though I do not feel it like before, but nothing I do seems to help. I am sad.
Helpful Answer (4)
Report
YsLadyMN Aug 2018
So sorry for your difficult path. My Dad is going through the same things with my mother and I can see how much it hurts. I wish I had some useful advice... but I just wanted to let you know what what you're doing is an honor to God. I hope some positive things happen for you.
(1)
Report
See 1 more reply
Seroquel is an anti-psychotic with sedative effects. It works well for some, like my mom, and not so much for others. It is prescribed to calm agitation and delusions. Sometimes the dosage will cause sleepiness. I would prefer sleepiness to agitation and delusions.
Helpful Answer (4)
Report

My dad's dose started as 3 - 12.5mg (1/2 tablet) per day. That seemed to make him 'out of it' during the day so he's been on two 1/2 tablets per day for about 6 months and that seems to be good. One in the morning, one before bed. I think he had 'forgotten' how to sleep and this has helped a lot, although he says he doesn't remember sleeping! It has also calmed down his anxiety, however, I have seen lately he seems to be more a little more anxious than usual and I have discussed this with is doctor. Might be time for a slight increase.
Helpful Answer (3)
Report

My MIL is on the Quetiapine version and she was sleeping during the day a lot. I moved it to the evening meds and she is up every day around 9:30 or 10:00 and hits the bed around 8:30. Much better in the last few months since the change.
Helpful Answer (3)
Report

I empathize with your scenario

My mother 89, has vascular dementia which was not into the hardest or advanced phase until she fell and was in an out of hospital - psychosis worsening with behavioral changes in hospital and medications.

Seroquel was added and it seemed to stop most of the screaming etc - hallucinations still present...shes making no sense and its not doing much - she is in a twilight psychosis so I cannot give more feedback as it has been a wk on seroquel.

My heart goes out to you and your family
Helpful Answer (2)
Report

sometimes I hesitate to add my experience.
but when my mom(dementia) was repeatedly hearing music and TV noise (in evening), when there was NONE. . . the AL said take your mom to see her Dr.

I did  - and you know what Dr did? he cleaned out my moms ears.(yeah there was wax) Then Dr. sent out a authorization for a referral for a hearing test. We went and she did ok I guess. They said she ~could~ choose to get a hearing aid. I choose no hearing aid.

I read online about musical ear syndrome. (because I found it so weird my mom was hearing things)that means you have a hearing loss and then you develop auditory hallucinations. I don't know if its true or not. But my mom eventually stopped complaining about it thank goodness.

im not saying anyone does or doesn't need medication. just how my moms Dr (not a geriatric at that time) handled her issue.
Helpful Answer (2)
Report

My mother is 83 and lives with me. I wake her for meds and meals but she won't stay up. We turn our back and she's right back in the bed. If she has an appointment I wake her two hours earlier and she's always trying to get back in bed. She won't watch TV, read or do word searches anymore. She may not be asleep but she's in the bed. Best of Luck!
Helpful Answer (2)
Report

If he's 91 years old, reasonably happy, active and not hallucinating,........Do you think that he's not active enough? I'm not sure what the goal is. Most people with dementia are supervised and eventually need prompting to get up, go the bathroom, eat meal, etc. I might discuss his daily schedule and health with the AL staff and get their input. I wouldn't base modifying medication that is helping him based on what you might see one day a month during your visit.
Helpful Answer (2)
Report

My mom is on 25 mg of Seroquel. I have to crush it and put it in her dinner or she won't take it. She doesn't like taking ANY meds. She gets sound sleep and I get good rest. If she is hyper/ anxious prior to dinner then the 25 mg will not work. Two months ago her neurologist prescribed 50 mg. He said if she has a very bad day with aggressive behavior prior to bedtime, then give her the 50 mg. Because the 25 mg works within 20 min on good days, I am too afraid to give her the 50 mg. I just make sure I give her the other calming drug (lexapro), which we were able to get in liquid form so I put it in her H2o or drizzled over her dinner. This combination seems to calm her and she sleeps good. On really bad days, if she won't eat or drink, I just let her work herself up because she eventually runs out of gas and falls asleep or is more compliant.
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.

Ask a Question

Subscribe to
Our Newsletter